Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 148, NWS Mobile, AL

May 3, 1998Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 3, 1998, 11:15 PM CDT for Covington County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1998, 11:15 PM CDT (04:15 UTC)
Expired
May 4, 1998, 12:15 AM CDT
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS1 KMOB 040414 RRA
SVRMOB
ALC039-040515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1115 PM CDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL COVINGTON COUNTY IN SOUTHERN ALABAMA

* UNTIL 1215 AM CDT

* AT 1113 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTH
  OF OPP OR 2 MILES NORTH OF ROSE HILL... AS INDICATED BY DOPPLER
  RADAR... MOVING EAST 30 MPH.

* THIS SEVERE THUNDERSTORM IS NOT EXPECTED TO PASS NEAR DENSELY
  POPULATED AREAS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS


IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 PM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, May 3, 2:30 PM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT SUN MAY 3 1998

AT 19Z/SFC CDFNT E TX-N LA-CNTRL MS-CNTRL IN AND MOVG SLOLY SWD IN
RESPONSE TO S/WAV ROTG THRU LWR MS VLY. LOCAL AMS QUITE UNSTBL WITH
GOES-8 CAPEs 2500-3000 J/KG AND CONV DEEP-ROOTED IN PBL. XPCT SCT SVR
TSTMS DVLPG OVR SRN MS TO FORM INTO MCS AND PROP SE TO COAST THRU
ERLY EVE. POSBL COLLISION ALSO ANTCPTD W/SEA-BREEZE LATER. SVR WX
COMP INDCTS DEEP LYR VWS SUFFICIENT TO SUPPORT ISOLD SUPERCELLS AS
WELL...BUT BLV BOWS/LRG HAIL TO BE PRIMARY THREAT.

THRU 00Z/TUE...MEAN L/WAV TRF PSTN TO SHIFT E A BIT AS NEXT SGNFNT
UPR VORTEX ON USCAN BORDER SET TO MOV SEWD INTO OHVLY. MID TROP TEMPS
SHUD GRDLY WARM BUT IT WL TAKE SOME TIME. FCST UPR HGTS FALL (20M)
SHUD AID CDFNT SRLY PUSH CLOSER TO COAST OVRNITE...BUT BLV FNT WL BE
SO SHALLOW BY ERLY MON THAT IT WL MERELY REFLECT AS A WEAK PRES TRF.
BLV ETA IS TOO AGRESSIVE W/DRYING AND CYCLGNS OVR N TX BY 48 HR WL
ALREADY CAUSE A NWD BUCKLING OF FNTL BNDRY IN BEG OF RTRN FLO
(FURTHER SLOWING CDFNT). WL REFLECT THIS OCCURENCE IN WARMER MIN TEMP
FCST. CHC POPs NEEDED MONDAY AS SEA-BREEZE CRCLN WL BECOME RE-
ESTABLISHED ALONG WITH REMNANT LOLVL MSTR. MONDAY NITE SHUD BE SLGTLY
COOLER ON MIN TEMPS WITH RDTN FOG.

AL/NW FL COASTAL WATERS...LOLVL RDG TO REMAIN AFFIXED OVR E GLF.
EXPECT TSTM OTFLW BNDRY TO SHIFT SFC WINDS TO NW FOR BRIEF PD TNT AS
LINE OF STG TSTSMS MOV OFF AL/FL CST DURG EVE. CDFNT WL STALL ALONG
CST BY MON AFTERNOON THRU ERLY TUE BEFORE DIMINISHING. SW FLOW 10 TO
15 KT WL PREDOMINATE OTRW (2-3 FEET SEAS).

MOB 61/81/61 6322  PNS 64/81/63 6322
DTS 67/76/66 6322  EVR 58/82/55 7322 23

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:14 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke76 min
May 3, 7:29 PM CDTSevere Thunderstorm WarningMOBMonroe61 min
May 3, 7:43 PM CDTSevere Thunderstorm WarningMOBMobile77 min
May 3, 7:56 PM CDTSevere Thunderstorm WarningMOBConecuh79 min
May 3, 8:27 PM CDTSevere Thunderstorm WarningMOBBaldwin78 min
May 3, 8:30 PM CDTTornado WarningMOBConecuh75 min
May 3, 8:42 PM CDTSevere Thunderstorm WarningMOBButler78 min
May 3, 8:48 PM CDTTornado WarningMOBButler, Covington72 min
May 3, 8:52 PM CDTTornado WarningMOBBaldwin68 min
May 3, 9:17 PM CDTSevere Thunderstorm WarningMOBCrenshaw73 min
May 3, 10:01 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh74 min
May 3, 10:54 PM CDTSevere Thunderstorm WarningMOBCrenshaw51 min
May 4, 12:45 AM CDTSevere Thunderstorm WarningMOBCovington, Escambia75 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.